Texas, 2008

Heavy Rain in Texas, August 29, 2008

August 29, 2008 · NWS CRP · 1 event in 1 county or zone

Between 1 and 2 inches of rainfall fell over the city of Laredo in a short period and over already saturdated grounds. Minor, urban street flooding was reported at several intersections and streets across the city, that are typical to flood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Between 1 and 2 inches of rainfall fell over the city of Laredo in a short period and over already saturdated grounds. Minor, urban street flooding was reported at several intersections and streets across the city, that are typical to flood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 29, 2:05 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
305 PM CDT FRI AUG 29 2008

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...THE MAIN MID/UPR
LOW ACROSS WEST TX WL SLOWLY WEAKEN AND RETROGRADE THROUGH THE PD.
THIS WL ALLOW DRIER AIR POISED TO THE NORTHEAST OF THE CWA TO
SLOWLY ADVECT INTO THE RGN. THE KEY WORD IS SLOW. THE AIRMASS WL
STILL REMAIN UNCAPPED WITH A DEEP COLUMN OF MOISTURE THROUGH
SATURDAY...ESPECIALLY WEST OF CORPUS CHRISTI. WL ONLY SHAVE OFF
POPS BY 10-20% FOR SATURDAY COMPARED TO TDAS POPS. AS FOR THIS
EVENING...WL HOLD ONTO SCATTERED POPS MOST EVERYWHERE BASED UPON
THE LATEST RADAR TRENDS AND THE GFS GUIDANCE WHICH HAS HANDLED
THIS SYSTEM THE BEST. WHILE NO WIDESPREAD FLOODING IS EXPECTED...
LOCALIZED FLOODING MAY STILL OCCUR AS TRAINING OF CELLS WL STILL
BE LKLY. THE DRIER CONDITIONS WL BE MOST NOTICEABLE BEGINNING TMW
EVE AND CONTINUING THROUGH TMW NIGHT. WITH DRIER AIR IN PLACE AND
THE SFC FLOW BECOMING LIGHT OFFSHORE...TEMPS WL COOL DOWN CLOSER
TO NORMAL VALUES TMW NIGHT. LOWS TNT WL REMAIN ELEVATED DUE TO THE
CLOUD CVR AND COPIOUS BOUNDARY LYR MOISTURE. HIGHS ON SATURDAY WL
BE MOSTLY KEPT IN CHECK DUE TO THE CLOUDS...RAIN AND WET SOILS.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...EXTENDED FORECASTS ARE HIGHLY
DEPENDENT ON TRACKS OF TROPICAL STORMS IN THE GULF. MOST CURRENT
FORECASTS PUT GUSTAV LANDFALLS SOMEWHERE UP THE COAST FROM THE
COASTAL BEND...CREATING OFFSHORE WINDS AND STRONG SUBSIDENCE. THESE
CONDITIONS WOULD RESULT IN DRIER AND HOTTER WEATHER THROUGH MIDWEEK.

THERE IS ENOUGH MODEL UNCERTAINTY THAT THE COASTAL BEND IS STILL
WITHIN THE ERROR CONE OF A LANDFALL STRIKE...HOWEVER...SO ALL
INTERESTS SHOULD PAY CLOSE ATTENTION TO TPC FORECASTS THROUGHOUT THE
HOLIDAY WEEKEND.

FORECASTS BEYOND MIDWEEK ARE SIMILARLY DEPENDENT ON TROPICAL
FEATURES THAT ARE HANDLED VERY DIFFERENTLY BY VARIOUS MODEL
FORECASTS. FOR NOW WILL MAINTAIN CONTINUITY WITH PREVIOUS FORECAST
RUNS...INDICATING RETURN FLOW RESUMING BY DAY 6...WITH A CHANCE OF
PRECIPITATION RESUMING SHORTLY THEREAFTER.

TEMPERATURES WILL BE ABOVE NORMALS FOR EARLY SEPTEMBER BARRING
DIRECT TROPICAL INTERVENTION...WITH HIGHS IN TRIPLE DIGITS LIKELY
ALONG THE NORTHERN RIO GRANDE PLAINS MIDWEEK.

&&

.AVIATION...MVFR CONDITIONS WL BE POSSIBLE THIS EVENING DUE TO
SCATTERED THUNDERSTORMS ACROSS PRIMARILY THE WESTERN ONE-HALF OF
SOUTH TX. OTHERWISE...VFR CEILINGS WL PERSIST THIS EVENING
ELSEWHERE. MVFR CONDITIONS WL THEN REDEVELOP ACROSS INLAND SOUTH TX
MAINLY BETWEEN THE HOURS OF 08Z AND 15Z SATURDAY. MVFR CONDITIONS
AND EVEN IFR CONDITIONS WL ONCE AGAIN BE POSSIBLE DURING THE DAY
ON SATURDAY DUE TO DEVELOPING SHOWERS AND THUNDERSTORMS.
OTHERWISE...VFR CEILINGS WL MAINLY PREVAIL AFTER 15Z.

&&

.MARINE...ONSHORE FLOW WL REMAIN ON THE WK SIDE THROUGH THE PD
GIVEN THE RELATIVELY FLAT PRESSURE/THERMAL GRADIENT. SEAS WL AVG
2-3 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  92  75  93  75  /  30  30  10  10  10
VICTORIA          74  94  73  95  73  /  20  20  10  10  10
LAREDO            78  91  77  97  77  /  50  50  30  20  10
ALICE             76  93  74  95  73  /  40  40  20  20  10
ROCKPORT          80  92  78  94  78  /  20  20  10  10  10
COTULLA           76  92  74  96  72  /  50  50  30  20  10
KINGSVILLE        76  93  74  94  74  /  30  30  10  10  10
NAVY CORPUS       79  90  78  92  77  /  30  30  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MB/80...SHORT TERM
JV/71...LONG TERM
Hazardous weather outlook, Aug 29, 4:05 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
505 AM CDT FRI AUG 29 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-301015-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
505 AM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE REGION...WITH THE GREATEST CHANCE OVER THE RIO GRANDE PLAINS
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SATURDAY ACROSS SOUTH TEXAS AS AN UPPER LEVEL DISTURBANCE MOVES INTO
THE REGION. ON SUNDAY...ISOLATED SHOWERS AND THUNDERSTORMS ARE
FEASIBLE...MAINLY WEST OF STATE HIGHWAY 281...AS THE MAIN AXIS OF
MOISTURE THAT WAS RESIDING OVER THE RIO GRANDE PULLS FURTHER INTO
OLD MEXICO.

TROPICAL STORM GUSTAV...LOCATED NEAR JAMAICA...IS EXPECTED TO MOVE
INTO THE SOUTHEASTERN GULF OF MEXICO AS A HURRICANE SUNDAY MORNING
AND MOVE INTO THE CENTRAL GULF OF MEXICO ON EARLY MONDAY MORNING.
RESIDENTS OF SOUTH TEXAS SHOULD CLOSELY MONITOR THE PROGRESS AND
FORECASTS OF GUSTAV FROM THE NATIONAL HURRICANE CENTER THROUGH THE
WEEK. IT SHOULD BE STRESSED THAT THE FORECAST ERROR CONE AT 96
HOURS...OR ON EARLY TUESDAY MORNING...REMAINS LARGE AND STILL
INCLUDES THE WESTERN GULF OF MEXICO AND TEXAS. SWELLS FROM GUSTAV
COULD BEGIN REACHING THE MIDDLE TEXAS COASTAL WATERS AS EARLY AS
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

87/70

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Webb

When
August 29, 5:30 PM CST to 8:00 PM CST
Where
Webb County, 2.62 mi WNW of (Lrd)laredo Intl Arp to 0.88 mi SE of Laredo Afb
Reported by
Law Enforcement
Coordinates
27.639, -99.557

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132858.